Kansas, 2005

Hail in Kansas, September 3, 2005

September 3, 2005 · NWS TOP · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 2, 2:15 PM CST, 11 hours 1 minute earlier.

Area forecast discussion, Sep 2, 2:15 PM CST, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT FRI SEP 2 2005

.DISCUSSION...

THROUGH LATE TMRW...AS WE MAKE A TRANSITION AWAY FROM QUASI-ZONAL TO
MORE OF AN H5 RDGG PATTERN OVER THE ROCKIES...PCPN SHOULD BE SLOWLY
ON THE DECREASE. ANOTHER WAVE EVIDENT OVER HIGH PLAINS ON MOISTURE
CHANNEL AND LATEST NUMERICAL GUIDANCE SUPPORTS CURRENT FCST WITH CHC
POPS LATER TNGT INTO SATURDAY. HAVE MAINTAINED LOW POPS ALL CWA TMRW
FORNN WITH MEAN MOISTURE AXIS SLOW TO MOVE EAST. BY
AFTERNOON...APPEARS IT WILL BE LESSENING AND MOVING EAST ENOUGH TO
PRECLUDE ANY MENTION OF PCPN. THAT IS CURRENT FCST AND WILL MAINTAIN
SAME. TEMPS TNGT SHOULD REMAIN RATHER MILD WITH LINGERING CLOUD
COVER AND SCATTERED SHOWERS. TEMPS SHOULD BEGIN TO RESPOND TO THE
RDGG/WAA BY SATURDAY AFTERNOON WITH SOME READINGS AT OR NEAR 90. AMT
OF CLOUDS AGAIN WILL BE DETERMINING FACTOR. WINDS REMAIN GENERALLY
LIGHT THROUGH TONIGHT BUT INCREASING SFC GRADIENT WITH UPPER RDGG TO
THE WEST WILL GRADUALLY INCREASE SSE SFC FLOW BY THIS TIME TMRW.

SATURDAY NIGHT THROUGH MONDAY NIGHT...UPPER LEVEL RIDGING WILL
CONTINUE TO AMPLIFY ACROSS THE CENTRAL PLAINS THROUGH THE SECOND
HALF OF THE WEEKEND. BETTER LOW LEVEL FOCUS/CONVERGENCE AND
INSTABILITY WILL BEGIN TO SHIFT MORE NORTH OF THE CWA THROUGH
SUNDAY. AS A RESULT...WILL KEEP FCST DRY SATURDAY NIGHT ON THROUGH
MONDAY NIGHT AS UPPER RIDGE AXIS REMAINS OVER THE CWA. DO NOT FEEL
THE GFS IS CORRECT IN KEEPING SOME LINGERING PCPN INTO SUNDAY AS IT
APPEARS IT IS TOO STRONG AND AGGRESSIVE WITH THE STRENGTH OF
SHORTWAVE MOVING THROUGH THE RIDGE...WHICH MAY BE CONVECTIVELY
FEEDBACK GENERATED TO START WITH. RIDGE IS EXPECTED TO KEEP PRECIP
TO THE WEST AND NORTH OF THE AREA UNTIL TUESDAY. WITH CORE OF WARMER
AIR REMAINING TO THE WEST OF THE CWA ON SUNDAY AND MONDAY AND 850
TEMPS NOT CHANGING MUCH...WILL MAINLY KEEP HIGHS IN THE UPPER 80S TO
AROUND 90 THROUGH THE PERIOD.

ON TUESDAY...A FRONT AND ASSOCIATED SHORTWAVE WILL APPROACH THE
NORTHWEST PORTIONS OF THE CWA BY THAT NIGHT AND INTO THE CWA ON
WEDNESDAY WHICH WILL HELP TO FLATTEN THE UPPER RIDGE SLIGHTLY.
WILL KEEP A CHANCE OF THUNDERSTORMS WITH THE FRONT AND WAVE
ANOTHER SHORTWAVE IS THEN EXPECTED TO MOVE THROUGH THE WEAKENING
RIDGE INTO THURSDAY WITH ANOTHER CHANCE FOR THUNDERSTORMS. ALL IN
ALL...NO SIGNIFICANT CHANGES MADE TO THE EXTENDED SINCE A CHANCE FOR
SHOWERS/THUNDERSTORMS WAS ALREADY MENTIONED. A RETURN TO A SLIGHTLY
MORE AMPLIFIED RIDGE MAY THEN TAKE PLACE INTO FRIDAY. WILL LEAVE
FRIDAY FCST DRY WITH A RETURN TO STRONGER SOUTHERLY FLOW AS FRONT
WASHES OUT ON THURSDAY. UNTIL THEN...MORE CLOUDS AND PRECIPITATION
CHANCES WILL HELP TO LIMIT HIGHS GENERALLY THE MIDDLE
80S.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 2, 3:32 PM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT FRI SEP 2 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-031000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
432 PM CDT FRI SEP 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL
AND EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE AREA SATURDAY
MORNING.

THERE IS ALSO A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

The radar

The Topeka radar (KTWX), 5 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wabaunsee

When
September 3, 1:16 AM CST
Where
Wabaunsee County, Alma
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.017, -96.283

Hail, Nemaha

When
September 3, 4:57 AM CST
Where
Nemaha County, 7 mi N of Goff
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -95.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478038, 5478039.